Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 91, NWS Blacksburg, VA

May 31, 2017Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2017, 7:43 PM EDT for Caswell County, North Carolina. It was in force for 17 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 7:43 PM EDT (23:43 UTC)
Expired
May 31, 2017, 8:00 PM EDT
In force
17 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:43 PM EDTTSTM WND DMG3 Sse Camp Springs, NCTHUNDERSTORM WINDS DOWNED A TREE NEAR THE INTERSECTION OF BOONE ROAD AND UNDERWOOD ROAD.
May 31, 7:49 PM EDTTSTM WND DMG4 Sw Jericho, NCTHUNDERSTORM WINDS DOWNED A FEW TREES ALONG STONEY CREEK MOUNTAIN ROAD.
May 31, 7:49 PM EDTTSTM WND DMG5 Ese Camp Springs, NCTHUNDERSTORM WINDS DOWNED A FEW TREES ALONG STONEY CREEK MOUNTAIN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS51 KRNK 312343
SVRRNK
NCC033-010000-
/O.NEW.KRNK.SV.W.0091.170531T2343Z-170601T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
743 PM EDT WED MAY 31 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Caswell County in north central North Carolina...

* Until 800 PM EDT

* At 742 PM EDT, a severe thunderstorm was located over Camp Springs,
  moving southeast at 30 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...This storm has a history of producing wind damage and 
           large hail. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Jericho...
  and Camp Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3632 7953 3637 7950 3627 7933 3625 7934
      3625 7953
TIME...MOT...LOC 2342Z 293DEG 27KT 3627 7951 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

MBS
1 follow-up statement
177 
WWUS51 KRNK 010001
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
801 PM EDT WED MAY 31 2017

NCC033-010010-
/O.EXP.KRNK.SV.W.0091.000000T0000Z-170601T0000Z/
Caswell NC-
801 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CASWELL COUNTY 
HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3632 7953 3637 7950 3627 7933 3625 7934
      3625 7953
TIME...MOT...LOC 0000Z 293DEG 27KT 3622 7936 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:12 PM EDT, 31 minutes earlier.

Area forecast discussion, May 31, 7:12 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
712 PM EDT Wed May 31 2017

.SYNOPSIS...
Weak cold front moves southeast of us by Thursday morning with
high pressure keeping dry weather into most of Friday. A
backdoor front enters northern Virginia Saturday, then stalls
across the mid-Atlantic into Sunday before next cold front moves
in Sunday night.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EDT Wednesday...

Two narrow lines of showers and storms this afternoon ahead of a
front and along outflow boundary, but mainly within a region of
weaker instability and dynamics per mesoanalysis. So at the moment
nothing more than garden variety showers and storms. As the storms
move further east, the instability increases a little as does 0-6km
bulk shear, but overall not expecting widespread severe threat.
Thinking now is an isolated hail or wind damage threat mainly east
of a Lynchburg to Triad NC line, and even more so further east and
south.

High-res solutions continue to have variability in coverage with
latest HRRR showing best coverage this afternoon from the New River
Valley south into the NC foothills, then weakening it further east
with a few more showers erupting ahead of another sfc
trough/convergence boundary over the mountains of WV around dusk.
Most models seem to weaken and dry things out by late evening.

As we head into the over the deeper moisture stays over the coastal
areas, with weak high pressure moving into the upper Tennessee
Valley and Ohio Valley by dawn Thursday. Should see some clearing
late with drier air advecting somewhat to the mountains. Fog is
questionable but with some shower activity and wet soils, may see
some fog in the river valleys late.

Lows tonight will range from the lower to mid 50s in the mountains,
to upper 50s to around 60 east of the Blue Ridge.

Thursday will be dry under high pressure with axis of broad 5h
trough overhead. Anticipate plenty of sunshine, lower humidity but
warm temps in the 70s mountains to lower to mid 80s east of the
mountains.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 250 AM EDT Wednesday...

The passing of a front Wednesday night will usher in cooler
temperatures to start the day Thursday. However, under dry
conditions with dew points in the upper 40s to mid 50s, abundant
sunshine will help push afternoon temperatures 3F-5F warmer than
normal. The area will remain under the influence of an upper level
trough Thursday, so a few fair weather cumulus clouds are possible
in the afternoon. Any afternoon clouds will fade during the evening
with high pressure settling over the region overnight. Overnight
lows will be close to normal and with dew points in the 50s, it may
be a good night to leave the windows open.

Surface high pressure will either move east or weaken through the
day, being replaced with a weak lee trough in the east. With a west
wind across the mountains and low instabilities, we have lowered the
PoPs Friday afternoon. Models are now forecasting a warm front to
track across the Ohio Valley Friday, then north over the Mid
Atlantic Friday night. This new solution would keep most of Friday
dry with light showers advancing north overnight. Previous forecast
were showing more diurnal convection in the afternoon, fading in the
evening. Again with less rain and clouds expected Friday, we bumped
up temperatures a few degrees with mid to upper 70s west and mid to
upper 80s east.

The warm front will move north Saturday with winds out of the
southwest. Both heat and humidity will increase with afternoon
temperatures warming to near 80F across the mountains and upper 80s
east into the piedmont. Instabilities will also increase through the
day with scattered afternoon convection likely. Decaying diurnal
convection's outflow will keep convection going deep into the
evening.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Wednesday...

Cold front approaches early Monday which should assist in generating
additional showers and thunderstorms during the day but front should
advance steadily across the CWA limiting chances for heavy rainfall.
A few severe storms possible under this scenario depending on timing
and other mesoscale factors. The long-wave pattern early next week
shows an unseasonable upper low/trough over the northeastern U.S.
with ridging back over the the high plains with several lower
amplitude waves riding eastward from parent upper low over the Gulf
of Alaska. This pattern should result in mainly west to northwest
flow across our CWA with the main frontal boundary well to our south
along the Gulf and southeast coast. Would not be favorable for much
severe or heavy rain although cool air aloft and daytime heating
could yield some pulse storms. Temps will be cooler than seasonal
norms with highs 60s to 70s and lows in 50s to possibly even a few
upper 40s by mid-week.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
As of 705 PM EDT Wednesday...

Line of deeper convection now crossing the KBLF vicinity should
push quickly southeast toward KBCB/KROA in the next hour or two
and likely weaken. However expect a period of MVFR to ocnl IFR
conditions along with brief wind gusts to 30-35 kts along the
leading edge of these shra/tsra through perhaps 01Z/9pm. Other
stronger storms should pass south of KDAN where will only
include a VCSH mention over the next few hours. Showers should
also stay just south of KLWB this evening with KLYH looking to
stay far enough east to avoid much convection before loss of
heating.

Appears most coverage should fade a couple hours after sunset
with clearing after midnight if not sooner as instability fades.
Cannot rule out a brief period of MVFR vsbys at KBCB/KBLF late
tonight with river fog though drier airmass may restrict that.

Extended Aviation Discussion...

VFR conditions are expected Thursday and Friday with little to
no convection. A stronger system is expected to arrive for the
weekend-Monday with widespread showers, thunderstorms, and sub-
VFR conditions for at least some periods of time. The other
exception to VFR conditions will be any late night valley/river
fog, or in areas that receive late day rain.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...JH/RAB/WP
Hazardous weather outlook, May 31, 3:44 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
344 PM EDT Wed May 31 2017

NCZ004>006-VAZ032>035-043>047-058-059-011945-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
344 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe storms possible through early evening. Marginally
severe hail and damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-011945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
344 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 7:03 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
703 PM EDT WED MAY 31 2017

VAZ007-009>015-WVZ042>044-010000-
Tazewell-Giles-Grayson-Pulaski-Bland-Wythe-Montgomery-Smyth-Mercer-
Summers-Monroe-
703 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...GILES...SMYTH...TAZEWELL...BLAND...WYTHE...NORTHWESTERN
GRAYSON...MONTGOMERY...SOUTH CENTRAL SUMMERS...SOUTHERN MERCER AND
SOUTHWESTERN MONROE COUNTIES AND THE CITY OF RADFORD...

At 702 PM EDT, strong thunderstorms extended from near
Bozoo...through Tiptop...to near Raven. Movement was southeast at 30
mph.

Wind gusts up to 50 mph...half inch hail...and very heavy rainfall
are possible with these storms.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Bluefield...
and Pulaski.

LAT...LON 3722 8146 3751 8085 3734 8044 3733 8045
      3732 8043 3733 8040 3723 8019 3720 8019
      3690 8082 3663 8153 3672 8166 3679 8170
      3693 8183 3695 8182 3696 8178 3703 8181
      3707 8185
TIME...MOT...LOC 2302Z 302DEG 24KT 3744 8087 3719 8139 3698 8194

MBS
Local storm report, May 31, 7:26 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 SE MADISON            36.37N 79.94W
05/31/2017                   ROCKINGHAM         NC   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED NUMEROUS TREES NEAR THE
            INTERSECTION OF US 220 AND ELLISBORO ROAD.

&&

JMORROW
Local storm report, May 31, 7:27 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             MADISON                 36.39N 79.98W
05/31/2017  M0.75 INCH       ROCKINGHAM         NC   PUBLIC

&&

JMORROW
Local storm report, May 31, 7:30 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             REIDSVILLE              36.35N 79.67W
05/31/2017  M0.50 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

&&

JMORROW
Local storm report, May 31, 7:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             1 S REIDSVILLE          36.33N 79.68W
05/31/2017  M1.00 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

            HAIL ENOUGH TO ACCUMULATE ON GRASSY SURFACES. LARGE LIMBS

            REPORTED DOWN WITHIN THE COMMUNITY NEAR BRIARWOOD STREET.

&&

JMORROW
Local storm report, May 31, 7:40 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 S REIDSVILLE          36.33N 79.68W
05/31/2017  M1.00 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

            HAIL ENOUGH TO ACCUMULATE ON GRASSY SURFACES. LARGE LIMBS

            REPORTED DOWN WITHIN THE COMMUNITY NEAR BRIARWOOD STREET.

&&

JMORROW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:01 PM EDTSpecial Weather StatementRNKStokes29 min
May 31, 4:19 PM EDTSpecial Weather StatementRNKCaswell56 min
May 31, 5:56 PM EDTSpecial Weather StatementRNKStokes34 min
May 31, 6:10 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry65 min
May 31, 6:56 PM EDTSpecial Weather StatementRNKYadkin64 min
May 31, 7:06 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.